Oklahoma, 2023

Hail in Oklahoma, April 5, 2023

April 5, 2023 · NWS TSA · 2 events in 2 counties and zones

Strong thunderstorms developed across eastern Oklahoma during the early morning hours of the 5th, as a cold front moved through the area. The strongest storms produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed across eastern Oklahoma during the early morning hours of the 5th, as a cold front moved through the area. The strongest storms produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 5, 1:57 AM CST, 48 minutes earlier.

Area forecast discussion, Apr 5, 1:57 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
257 AM CDT Wed Apr 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 257 AM CDT Wed Apr 5 2023

Strong cold front has moved into northeast Oklahoma early this
morning, currently located north of a Tulsa, Miami line. At this
time, storms remain elevated behind the front, limiting the tornado
potential. There remains a low chance that additional storms could
develop further south and reside in move favorable environment given
the strong instability/shear profiles. Regardless, some severe threat
will continue as storms move through the remainder of northeast
Oklahoma into northwest Arkansas with damaging wind/large hail
possible. Storms should shift east of the CWA by mid morning with
the severe threat ending.

Otherwise, gusty northwest winds at 25 to 30 mph will continue
this morning behind the cold front with highs only climbing to
around 60 across northeast Oklahoma. The gusty winds should
slowly subside this afternoon, however with a drier air-mass in
place, a limited fire weather threat is expected as RH values fall
into the 20 to 25 percent range north of I-44.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 257 AM CDT Wed Apr 5 2023

Surface high pressure will build into the region tonight and with
light winds/clear skies, good radiation cooling is expected. Low
temperatures are forecast to fall to near or just below freezing
in a few locations across far northeast Oklahoma, near the OK/KS
state line. Given the freeze will not be widespread, no headlines
are anticipated at this time.

The cool weather will continue through the remainder of the work
week with mild/pleasant conditions for the Easter weekend as a slow
warming trend develops. Precipitation chances will remain minimal,
except for maybe a few showers over far southeast Oklahoma during
the day Friday.

Models in better agreement for the early part of next week as
surface ridge aloft develops over the southern Plains. Unseasonably
warm/breezy conditions expected with highs back into the lower to
mid 80s Tuesday/Wednesday.  Although low level moisture will begin
to slowly increase during this time, at least a limited fire weather
threat will be possible, especially in areas with ongoing drought
conditions.

&&

.AVIATION...
(06Z TAFS)
Issued at 1221 AM CDT Wed Apr 5 2023

Mostly VFR cigs can be expected across the TAF sites, though a period
of MVFR cigs and vsbys in a period of TSRA that will accompany a cold
front that will move through tonight. Will use tempo groups given the
1-2 hour duration of TSRA. Behind the front, VFR elements will prevail for
the remainder of the valid period. Winds will shift to the W-NW
with gusts up to 25 kts expected for a few hours. Winds will relax
during the afternoon and become less than 10kts after 00z.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  37  63  39 /   0   0   0   0
FSM   68  43  64  44 /  60   0   0   0
MLC   63  41  63  43 /   0   0   0   0
BVO   59  32  63  33 /   0   0   0   0
FYV   64  37  62  39 /  40   0   0   0
BYV   67  39  58  38 /  60   0   0   0
MKO   60  39  63  41 /   0   0   0   0
MIO   57  36  60  36 /   0   0   0   0
F10   60  39  63  40 /   0   0   0   0
HHW   66  45  62  47 /  20   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...23
Hazardous weather outlook, Apr 4, 9:43 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1043 PM CDT Tue Apr 4 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1043 PM CDT Tue Apr 4 2023

...SEVERE WEATHER POSSIBLE TONIGHT SE OK/NW AR...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Southeast Oklahoma and Western Arkansas.
	ONSET...After 2 AM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After 2 AM.

	AREA AT GREATEST RISK...Southeast Oklahoma and Western Arkansas.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and West-Central Arkansas.
	ONSET...After 3 AM.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Fire weather conditions have improved during the evening as the
dryline retreated. The cold front is now overtaking the dryline from
the northwest. Any ongoing firefighting efforts will be affected by
the wind shift with the front.

Greater coverage of storms are expected into the overnight hours
both ahead of and with the advancing cold front. Storms that develop
ahead of the front, mainly across east-central and southeast
Oklahoma into western Arkansas, would be capable of producing higher-
end severe weather, including very large hail, damaging winds in
excess of 70 mph, and strong tornadoes. Storms that develop along or
behind the front will pose a large hail and wind threat. The severe
threat will wane from northwest to southeast after the cold frontal
passage late tonight into Wednesday morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...Very High Fire Weather Potential.
SATURDAY thru MONDAY...No Hazards.

EXTENDED DISCUSSION...
Low storm chances will persist around daybreak Wednesday morning
over parts of western Arkansas before the cold front exits by mid-
morning. Gusty northwest winds will continue behind the cold
front on Wednesday. With drier air moving into the region, at
least a limited fire weather threat is expected, especially north
of I-44 and west of Highway 75 where ongoing drought conditions
persist.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Fire fighting personnel may require extra resources across portions
of northeast Oklahoma this afternoon and evening, especially
west of U.S. Highway 75. Emergency managers and first responders
should be prepared for the potential for higher-end severe weather
impacts, including the potential for strong tornadoes. This threat
will be greatest this evening into tonight from southeast
Oklahoma into western Arkansas.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 5, 12:51 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
151 AM CDT Wed Apr 5 2023

OKZ054-055-050715-
Osage OK-Washington OK-
151 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northeastern Osage
and northern Washington Counties through 215 AM CDT...

At 151 AM CDT, Doppler radar indicated a strong thunderstorm over
Pawhuska, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Dewey...                          Wynona...
Bigheart...                       Bartlesville Municipal Airport...
Hulah...                          Sunset Lake...
Osage Hills State Park...         Okesa...
Wah Sha She State Park...         Tallant...
Pershing...                       Nelagoney...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3700 9603 3675 9581 3671 9581 3649 9638
      3670 9654 3700 9621
TIME...MOT...LOC 0651Z 241DEG 48KT 3668 9633

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 5, 1:16 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
216 AM CDT Wed Apr 5 2023

OKZ054>056-050745-
Osage OK-Nowata OK-Washington OK-
216 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northeastern Osage,
northern Washington and northern Nowata Counties through 245 AM
CDT...

At 215 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Copan, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bartlesville...                   Dewey...
South Coffeyville...              Copan...
Lenapah...                        Wann...
Bartlesville Municipal Airport... Hulah...
Wah Sha She State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3700 9552 3688 9543 3686 9543 3673 9601
      3700 9615
TIME...MOT...LOC 0715Z 241DEG 48KT 3688 9598

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 5, 2:02 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
302 AM CDT Wed Apr 5 2023

OKZ055-056-061-050830-
Rogers OK-Nowata OK-Washington OK-
302 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern Rogers,
southeastern Washington and southeastern Nowata Counties through 330
AM CDT...

At 301 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Vera, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Oologah...                        Talala...
Vera...                           New Alluwe...
Watova...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3656 9541 3641 9579 3642 9580 3642 9587
      3651 9592 3671 9550
TIME...MOT...LOC 0801Z 242DEG 51KT 3647 9582

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 5, 2:17 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
317 AM CDT Wed Apr 5 2023

OKZ057-058-050845-
Craig OK-Ottawa OK-
317 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northeastern Craig
and northwestern Ottawa Counties through 345 AM CDT...

At 317 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Chetopa, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

This storm will remain over mainly rural areas of northeastern Craig
and northwestern Ottawa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3687 9513 3697 9521 3700 9518 3700 9486
TIME...MOT...LOC 0817Z 231DEG 52KT 3698 9508

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 5, 2:32 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
332 AM CDT Wed Apr 5 2023

OKZ060>062-067-050900-
Tulsa OK-Rogers OK-Mayes OK-Wagoner OK-
332 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of central Rogers, west
central Mayes, northwestern Wagoner and east central Tulsa Counties
through 400 AM CDT...

At 332 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Catoosa, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Claremore...
Owasso...                         Catoosa...
Verdigris...                      Inola...
Foyil...                          Tulsa International Airport...
Tiawah...                         Bushyhead...

This includes Interstate 44 between mile markers 227 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3608 9588 3622 9594 3657 9553 3622 9534
TIME...MOT...LOC 0832Z 238DEG 48KT 3618 9583

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 5, 2:41 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
341 AM CDT Wed Apr 5 2023

OKZ057-061-062-050915-
Craig OK-Rogers OK-Mayes OK-
341 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of south central Craig,
east central Rogers and northern Mayes Counties through 415 AM CDT...

At 341 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
southeast of Foyil, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Vinita...                         Langley...
Adair...                          Ketchum...
Disney...                         Big Cabin...
Pensacola...                      Cherokee State Park...
Strang...                         Disney Little Blue State Park...

This includes Interstate 44 between mile markers 254 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3651 9500 3644 9500 3627 9548 3636 9555
      3668 9519
TIME...MOT...LOC 0841Z 232DEG 47KT 3637 9543

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 32 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mayes

When
April 5, 2:45 AM CST
Where
Mayes County, 6.67 mi W of Adair
Measured
0.75 in hail
Reported by
Public
Coordinates
36.430, -95.390

Hail, Le Flore

When
April 5, 6:40 AM CST
Where
Le Flore County, Muse
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.670, -94.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084405, 1084406.